Oklahoma, 2022Damaging Wind in Oklahoma, May 18, 2022
May 18, 2022 · NWS TSA · 1 event in 1 county or zone
A line of strong to severe thunderstorms developed into far northeastern Oklahoma from Kansas during the early morning hours of the 18th. The strongest storms produced damaging wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms developed into far northeastern Oklahoma from Kansas during the early morning hours of the 18th. The strongest storms produced damaging wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 17, 11:37 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, May 17, 11:37 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1237 AM CDT Wed May 18 2022
...New AVIATION...
.SHORT TERM...
(The rest of tonight)
Issued at 935 PM CDT Tue May 17 2022
Continuing to monitor convective trends this evening with two
areas of interest. First, cluster of strong/severe storms moving
across WC/SW OK with a history of producing strong and damaging
wind gusts, particularly along the northern flank. This continues
to weaken and still appears to have a low chance of maintaining
into eastern OK. But should note that forecast soundings do
support environment conducive to downburst winds with decaying
storms, if they can make it this far east. Second area is a large
cold- pool driven MCS over central KS near I-70. this activity
would pose a higher risk of maintaining farther south and east,
though most CAM solutions keep the bulk of the storms north of
the OK/KS border, perhaps just clipping far northeast OK. Based on
latest data, the POP forecast will be changed little and only
updates will be to incorporate current trends.
&&
.LONG TERM...
(Tomorrow through Tuesday)
Issued at 234 PM CDT Tue May 17 2022
Early morning convection may be ongoing Wednesday with a typical
decay by late morning. A residual outflow / weak cold front is
likely to stall across NE OK and be a focus for storm chances
Wednesday night into Thursday. Guidance currently keeps
convection limited along the boundary and precip chances will
remain low, however the presence of a defined focusing feature is
noteworthy. The boundary will lift northward on Thursday and
possibly remain a potential storm origination zone before it loses
definition amidst a strengthening pressure gradient ahead of the
next strong cold front.
Frontal timing into NE OK remains likely for Friday afternoon with
the boundary slowing considerably Friday evening through Saturday.
A well defined triple point is likely to become established across
southern OK and/or N TX with storms developing in this region and
spreading ENE through Friday night. Additional storms may develop
along the cold frontal boundary Friday night into Saturday as it
makes slow but steady southeastward progress. Steering flow
becoming near parallel to the boundary may limit the severe
potential but raise the likelihood of locally heavy rains through
early Saturday.
Notably cooler temps follow in the post frontal airmass with dry
weather expected Sunday. Rain chances return by Monday as upglide
increases ahead of the next mid level wave.
&&
.AVIATION...
(06Z TAFS)
Issued at 1234 AM CDT Wed May 18 2022
Mainly VFR conditions will prevail through the forecast period.
A convective outflow boundary from decaying storms to the north
will likely result in a period of gusty north to northeast winds
at the northeast Oklahoma and far northwest Arkansas sites early
this morning. There is a low chance that showers or storms may
affect mainly KBVO as they decay early this morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 92 67 90 74 / 10 20 20 10
FSM 91 69 90 71 / 10 10 10 10
MLC 91 69 90 72 / 10 0 0 0
BVO 89 66 90 73 / 10 20 20 10
FYV 89 67 88 70 / 10 20 20 10
BYV 87 67 86 71 / 10 20 20 10
MKO 89 68 88 72 / 10 20 10 10
MIO 87 66 86 72 / 10 30 20 10
F10 91 68 89 72 / 10 20 10 0
HHW 90 69 90 70 / 0 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...14
LONG TERM....07
AVIATION...05
Hazardous weather outlook, May 17, 4:01 PM CST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
501 PM CDT Tue May 17 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-181045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
501 PM CDT Tue May 17 2022
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Far Northeast Oklahoma and Far Northwest Arkansas.
ONSET...After 3 AM.
DISCUSSION...
There will be a low chance of thunderstorms late tonight across
parts of northeast Oklahoma and possibly northwest Arkansas as
storms that develop from western Oklahoma through central Kansas
move toward the region. Any such storms would likely be weakening,
though a low-end threat of wind and hail may persist.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY...Severe Thunderstorm Potential...High Wind Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY...No Hazards.
MONDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Low thunderstorm chances will exist across parts of northeast
Oklahoma and far northwest Arkansas Wednesday night as a weak
frontal boundary remains in the vicinity. A better chance for
thunderstorms, some likely severe, will come Friday afternoon and
evening as a cold front pushes south across the area. A few storms
may linger into Saturday from southeast Oklahoma into western
Arkansas.
Thunderstorm chances will return again early next week as another
storm system moves into the area from the west.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, May 18, 1:05 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
205 AM CDT Wed May 18 2022
OKZ054>064-180745-
Tulsa OK-Craig OK-Osage OK-Rogers OK-Delaware OK-Ottawa OK-Pawnee OK-
Nowata OK-Washington OK-Mayes OK-Creek OK-
205 AM CDT Wed May 18 2022
...Strong thunderstorm outflow winds will impact portions of Craig,
Rogers, northwestern Delaware, southeastern Osage, Ottawa, northern
Creek, northern Mayes, southern Washington, Nowata, southern Pawnee
and Tulsa Counties through 245 AM CDT...
At 204 AM CDT, Doppler radar indicated strong thunderstorm outflow
winds along a line extending from 4 miles west of Columbus to 5
miles east of Stillwater. Movement was southeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Tulsa... Bartlesville...
Sand Springs... Claremore...
Miami... Vinita...
Baxter Springs... Bristow...
Nowata... Owasso...
Sapulpa... Jenks...
Skiatook... Catoosa...
Grove... Collinsville...
Verdigris... Hominy...
Cleveland... Mannford...
This includes Interstate 44 between mile markers 186 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9462 3669 9462 3580 9645 3589 9662
3616 9662 3616 9682 3624 9682 3625 9691
3700 9538
TIME...MOT...LOC 0704Z 296DEG 38KT 3716 9492 3616 9699
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThunderstorm Wind, Craig
- When
- May 18, 1:35 AM CST to 1:38 AM CST
- Where
- Craig County, 2 mi ENE of White Oak to 1 mi ESE of Vinita
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.631, -95.237
Strong thunderstorm outflow wind damaged a barn, blew down several trees, and damaged power poles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 18, 20221 death · 1 event
- Hail and Damaging Winds in Missouri, May 18, 2022$50,000 · 1.75 in hail · 11 events
- Tornado and Hail in Minnesota, May 18, 2022$3,000 · EF0 · 40 events
- Hail and Damaging Winds in Oklahoma, May 18 to 19, 2022$16,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Wisconsin, May 18, 2022$25,000 · 1.75 in hail · 13 events
- High Wind and Strong Wind in Washington, May 18, 2022$32,000 · 4 events
- Hail and Damaging Winds in Kentucky, May 18, 2022$18,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Tennessee, May 18 to 19, 20222 in hail · 16 events
- Damaging Winds in Kansas, May 18, 202270 kt wind · 13 events
- Hail and Damaging Winds in Kentucky, May 18, 20221.5 in hail · 11 events
- Strong Wind in Hawaii, May 18 to 19, 2022$12,000 · 6 events
- Hail and Damaging Winds in Texas, May 18, 20222.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027104.